Blizzard, Yuma County
- When
- February 29, 2:00 PM MST to 11:59 PM MST
- Where
- Yuma County forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
A winter storm produced 2-4 inches of snow across extreme northwest Kansas, southwest Nebraska and eastern Colorado during the afternoon and overnight hours of February 29th. The snow was accompanied by a prolonged period of 40 to 60 mph winds which brought whiteout conditions and road closures.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A winter storm produced 2-4 inches of snow across extreme northwest Kansas, southwest Nebraska and eastern Colorado during the afternoon and overnight hours of February 29th. The snow was accompanied by a prolonged period of 40 to 60 mph winds which brought whiteout conditions and road closures. Interstate 70 was closed for approximately 15 hours from Colby, Kansas to the Denver metro area. The highest wind gust with this storm was 66 mph reported at Flagler Colorado, with numerous wind reports of 45 to 55 mph elsewhere across eastern Colorado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 29, 10:29 AM MST, 3 hours 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1029 AM MST SUN FEB 29 2004
.UPDATE...
BAND OF LIGHT TO OCCASIONALLY MODERATE SNOW HAS DEVELOPED THIS
MORNING FROM CHEYENNE COUNTY KANSAS SOUTH TO WALLACE COUNTY...NEAR
THE SURFACE LOW WHICH MORE OR LESS IS ON TOP OF GOODLAND. SNOW
BURSTS HAVE REDUCED THE VISIBILITY TO AS LOW AS A MILE AT
TIMES...BUT WITH GROUND TEMPERATURES IN THE LOWER 40S NO SNOW WILL
ACCUMULATE UNTIL POSSIBLY LATE THIS AFTERNOON. HAVE UPDATED THE
GRIDS TO REFLECT THE PHASE CHANGE. TEMPERATURES HAVE ALSO BEEN
ADJUSTED DOWNWARD IN WESTERN ZONES...PROBABLY DUE TO EVAPORATIVE
COOLING ASSOCIATED WITH THE PRECIPITATION.
HAVE ALSO REMOVED THE MENTION OF THUNDERSTORMS. FIRST BAND OF
CONVECTION STAYED SOUTHEAST OF THE FORECAST AREA THIS MORNING AND
CONTINUES TO MOVE AWAY TO THE EAST. HINTS OF A SECOND BAND FORMING
WITH COOLING CLOUD TOPS NOTED ON VISIBLE SATELLITE FROM BURLINGTON
TO GARDEN CITY. HOWEVER WITH NO SURFACE HEATING AT ALL AND MEAGER
CAPE VALUES OF LESS THAN 100 AHEAD OF THE FEATURE...WILL BE VERY
DIFFICULT TO GET CONVECTION INITIATED. SUPPORT FROM THE LATEST RUC
WHICH KEEPS CONVECTION SOUTH AND EAST OF THE FORECAST AREA.
&&
.PREV DISCUSSION...
205 AM MST SUN FEB 29 2004
FOCUS REMAINS ON SNOWFALL AMOUNTS AND WINDS TODAY
AND TONIGHT...WITH NEAR BLIZZARD CONDITIONS POSSIBLE OVER THE
NORTHWEST 1/4 OF THE TRI-STATE AREA.
AT 09Z LATEST RADAR MOSAIC SHOWING LIGHT RAIN PUSHING NORTHEAST
TOWARD THE SOUTHERN PART OF THE TRI-STATE AREA. THIS AREA OF PRECIP
BEST HANDLED BY THE RUC/ETA QPF FORECASTS. SURFACE LOW WAS LOCATED
OVER SOUTHEAST COLORADO...BEST HANDLED BY THE 06Z ETA. SINCE THINGS
LOOK SO GOOD FOR SNOWFALL ONE HAS TO WONDER WHAT COULD GO WRONG.
WELL...WE WILL NEED TO WATCH THE LINE OF THUNDERSTORMS OVER TEXAS
AND THREAT OF THEM ROBBING OUR MOISTURE SOURCE.
TODAY/TONIGHT...MODELS IN BAD AGREEMENT AT THE BEGINNING OF THE DAY
BUT AT DAYS END AGREE ON PLACING THE CENTER OF OUR STORM SYSTEM OVER
NORTHCENTRAL KANSAS. AHEAD OF IT...COPIOUS MOISTURE (FOR LATE FEB) AND
LIFT FROM UPPER LOW GENERATE WIDESPREAD RAIN OVER THE EASTERN 2/3 OF
THE AREA. ETA CONTINUES TO GENERATE SOME WEAK ELEVATED INSTABILITY SO
FOR THAT REASON AND COORDINATION WITH SURROUNDING OFFICES I HAVE
INCLUDED ISOLATED THUNDERSTORMS AS WELL. FURTHER WEST POPS ARE A BIT
LOWER UNTIL NORTHWEST WINDS AND RESURGENCE OF COOLER AIR MOVE IN LATE
IN THE DAY...CHANGING PRECIP TO SNOW OVER FAR EASTERN COLORADO. FOR
TONIGHT...STORM SYSTEM MOVES TOWARD OMAHA WITH WIDESPREAD SNOW...
BLOWING SNOW...AND LIKELY NEAR BLIZZARD CONDITIONS. HAVE UPGRADED
CURRENT WATCH TO A WARNING AND ADDED ADJACENT COUNTIES TO A WINTER
WEATHER ADVISORY. ETA/RUC SIMILAR IN 3 HOURLY TEMPS TODAY SO USED
THEM ACCORDINGLY.
MONDAY...WILL LIKELY HAVE SOME SNOW SHOWERS AND BLOWING SNOW OVER
THE NORTHEAST 1/2 OF THE AREA THROUGH 18Z BEFORE ENDING AS STORM
SYSTEM RACES NORTHEAST. EXPECT SOME SNOWCOVER AND WILL USE THE ETA
TEMPERATURE FORECAST FOR THAT DEPICTION. MINS MONDAY NIGHT WILL BE
BELOW GUIDANCE AS WELL GIVEN INCOMING SURFACE HIGH AND LIGHTER
WINDS.
TUESDAY...AS THE NEXT UPPER LEVEL LOW PRESSURE AREA DIGS INTO THE
FAR SOUTHWEST STATES SURFACE HIGH PRESSURE AND THE APPROACHING LOW
WILL CREATE SOME MODEST SOUTHEAST WINDS. AS THE SYSTEM INCHES
CLOSER TUESDAY NIGHT LOW AND MID LEVEL MOISTURE INCREASE. THIS...IN
COMBINATION WITH VARIOUS EJECTING DISTURBANCES FROM THE PARENT
UPPER LOW WILL BE WORTHY OF MENTIONING SOME PRECIP TUESDAY NIGHT.
WEDNESDAY...UPPER SYSTEM CRUISES ACROSS THE TEXAS PANHANDLE CREATING
A CHANCE FOR LIGHT RAIN OR SNOW.
THURSDAY-SATURDAY...NO CHANGES.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER STORM WARNING TONIGHT FOR CHEYENNE COUNTY. WINTER
WEATHER ADVISORY TONIGHT FOR RAWLINS...THOMAS...SHERMAN COUNTY.
NE...WINTER STORM WARNING TONIGHT FOR DUNDY COUNTY. WINTER
WEATHER ADVISORY TONIGHT FOR HITCHCOCK COUNTY.
CO...WINTER STORM WARNING TONIGHT FOR YUMA COUNTY. WINTER WEATHER
ADVISORY TONIGHT FOR KIT CARSON COUNTY.
&&
JDK/DDTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 415 AM MST SUN FEB 29 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011300- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- INCLUDING THE CITIES OF...ATWOOD...BENKELMAN...BURLINGTON... CHEYENNE WELLS...COLBY...FLAGLER...GOODLAND...GOVE...HILL CITY... HOXIE...LEOTI...MCCOOK...NORTON...OAKLEY...OBERLIN...QUINTER... SHARON SPRINGS...ST. FRANCIS...TRENTON...TRIBUNE...WRAY AND YUMA 410 AM MST SUN FEB 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE EASTERN TWO-THIRDS OF THE TRI-STATE AREA AS AN INTENSE LOW PRESSURE AREA MOVES OUT OF EASTERN COLORADO. BY EARLY EVENING A COLD FRONT WILL PUSH INTO FAR EASTERN COLORADO AND WESTERN KANSAS...BRINGING SUB FREEZING TEMEPRATURES BY MIDNIGHT OR SHORTLY THEREAFTER. A WINTER STORM WARNING IS IN EFFECT FOR YUMA COUNTY COLORADO...DUNDY COUNTY NEBRASKA ...AND CHEYENNE COUNTY KANSAS THROUGH TONIGHT WITH A WINTER WEATHER ADVISORY IN EFFECT FOR THOSE COUNTIES BORDERING THE WARNING AREA. NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH WILL CREATE CONSIDERABLE BLOWING AND DRIFTING SNOW TONIGHT AS WELL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DDT
The national radar mosaic for the moment the first event began.
3 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385855, 5385856, 5385857.